Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 76, NWS Melbourne, FL

December 17, 2019Orange County, Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Dec 17, 2019, 3:47 PM EST for Orange County, Seminole County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2019, 3:47 PM EST (20:47 UTC)
Expired
Dec 17, 2019, 4:30 PM EST
In force
43 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Orange County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 91 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2019-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2019-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

312 
WUUS52 KMLB 172047
SVRMLB
FLC095-117-172130-
/O.NEW.KMLB.SV.W.0076.191217T2047Z-191217T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
347 PM EST Tue Dec 17 2019

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Seminole County in east central Florida...
  Northwestern Orange County in east central Florida...

* Until 430 PM EST.

* At 347 PM EST, a severe thunderstorm was located over Altamonte
  Springs, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Orlando, Sanford, Apopka, Altamonte Springs and Ocoee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2871 8147 2884 8127 2883 8123 2881 8121
      2879 8120 2880 8118 2878 8118 2879 8116
      2879 8114 2881 8112 2880 8106 2871 8105
      2861 8121 2849 8146 2856 8158
TIME...MOT...LOC 2047Z 238DEG 23KT 2867 8138 

HAIL...0.75IN
WIND...60MPH
 
$$

15
1 follow-up statement
714 
WWUS52 KMLB 172129
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
429 PM EST Tue Dec 17 2019

FLC095-117-172138-
/O.EXP.KMLB.SV.W.0076.000000T0000Z-191217T2130Z/
Seminole FL-Orange FL-
429 PM EST Tue Dec 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR SEMINOLE AND NORTHWESTERN
ORANGE COUNTIES WILL EXPIRE AT 430 PM EST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds, lightning, and heavy rain are still possible with this 
thunderstorm.

LAT...LON 2871 8147 2884 8127 2883 8123 2881 8121
      2879 8120 2880 8118 2878 8118 2879 8116
      2879 8114 2881 8112 2880 8106 2871 8105
      2861 8121 2849 8146 2856 8158
TIME...MOT...LOC 2128Z 238DEG 23KT 2880 8113 

$$

Combs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 3:18 PM EST, 29 minutes earlier.

Area forecast discussion, Dec 17, 3:18 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
318 PM EST Tue Dec 17 2019

.DISCUSSION...

...A Few Strong to Severe Storms Possible Through This Evening...
...Rapidly Deteriorating Boating Conditions and Much Cooler
Wednesday Behind A Cold Front...

Current-tonight...Showers and storms will continue to expand in
coverage as lift increases out ahead of an approaching cold front,
especially north of a Melbourne to Lake Kissimmee line through
the remainder of this afternoon and evening. Some of these storms
could be strong to possibly severe with wind gusts of 50 to 60
mph, frequent lightning, torrential downpours, and even some hail
in the strongest storms.

Once this initial round of pre-frontal convection moves offshore
this evening, mesoscale models are showing another line of showers
and isolated showers moving into the area from the west and
northwest along the front itself by late evening. Not expecting
anything strong or severe at this time with this line, but there
could be some gusty winds and lightning as it moves through. Will
continue likely PoPs into the tonight period for most of the area
with chances decreasing from north to south as winds turn
northwesterly and subsidence takes over behind the front.
Temperatures will be much colder tonight with low to mid 50s north
of Orland and upper 50s to low 60s toward the south (except mid
60s for the Treasure Coast.

Wednesday...Some lingering showers will be in the forecast mainly
south of Melbourne, but as the front continues to push south of
the area rain chances are expected to come to an end by the
afternoon hours. Forecast soundings show a strong frontal
inversion keeping substantial cloud cover around much of the day,
and cold advection with brisk northerly winds will keep
temperatures on the cool side (some staying the 50s across the
north!). In fact many locations will likely experience their
daily high temperature either late tonight or in the early
morning hours.

Thursday...Thursday morning will be the coldest morning this
week, as clearer skies allow lows to drop into the low 40s for
areas north of I-4 warming to the low 60s for areas along the
Treasure Coast. After a cold start, afternoon temperatures will
start a warming trend for the weekend. Highs will reach the mid
60s in northern counties to low 70s in southern counties. Onshore
flow will keep a slight chance of showers offshore and along the
immediate coast through Thursday night. Winds will shift to the
northeast overnight on Wednesday and will stay higher over the
Atlc, as hazardous boating conditions continue. The change in wind
direction will also bring breezy winds for land areas, with
speeds 15-20 mph inland and 20-25 mph along the coast Thursday
afternoon.

Friday-Tuesday (modified)...Breezy onshore flow persists into
Friday as sfc high swings across the Mid-Atlantic, pushing towards
New England. Slightly higher moisture over the waters will lead to a
chance of showers, with easterly flow steering activity to the
immediate coastline, with isolated showers reaching west of the St
Johns basin. Looking towards the weekend continues to be a
complicated and uncertain forecast, with the evolution of an upper
trough over the Midwest leading to low confidence in the local
pattern. Models now take some form of a closed low across or near
the Gulf of Mexico, with the ECM taking a much more vigorous
approach to this feature. Depending on how this system evolves has
much to say over the local forecast including impacts, but for now,
have raised rain chances Saturday and Sunday, introducing likely
PoPs Saturday afternoon into Saturday night, with the potential
looking more favorable for a heavy rain event for at least a portion
of the forecast area. Highs hover near normal values in the low 70s,
with min temps slightly above normal in the low 60s, dipping to the
mid 50s early next week behind another front. For early next week
the closed low is expected to pull east of the state with lingering
low shower chances along the Atlantic coast into Tuesday.

&&

.AVIATION...

Some lingering low ceilings will continue to lift this morning and
reach VFR conditions this afternoon. An approaching cold front
will increase coverage of showers and storms this afternoon mainly
after 18-19Z from ISM-TIX northward. Showers and storms will
gradually work their way southward through this evening and
tonight as the cold front pushes through central Florida. Winds
will veer northwesterly behind the front with conditions beginning
to dry out across the northern terminals after midnight/05Z.
However, another round of MVFR/IFR ceilings is expected late
tonight into Wednesday morning.

&&

.MARINE...

Through tonight...Small Craft should continues to exercise
caution in the offshore waters for winds of 15 to 20 knots and
seas up to 6 feet. Winds will further deteriorate late as
northerly winds of 20-25 knots begin to enter the northern waters
where Small Craft Advisories go into effect. In addition,
offshore-moving thunderstorms capable of producing winds in excess
of 35 knots will be possible across Brevard and Volusia counties
into this evening.

Wednesday...Solid small craft advisory conditions where northerly
winds will remain 20-25 knots with seas building to 8 to 10 feet
offshore and 7 to 9 feet nearshore.

Wed Night-Thu...Winds become NE to 20-25 knots with seas building to
6-8 ft near shore and 9-12 ft offshore. Hazardous winds and seas
will make conditions treacherous for small craft.

Thu Night-Friday...Winds will veer to the ENE/E with high pressure
to the north supporting onshore winds to 20-25 knots. Seas will
remain hazardous with SCA conditions continuing.

Sat-Sun...Low pressure will organize across the eastern Gulf with
strong onshore flow transitioning into Sunday as a front and dry
slot move through the area. Hazardous winds and seas will likely
peak Sat-Sat night and then the tighter pressure gradient will lift
gradually northward from the waters late in the weekend. The strong
winds, hazardous seas and potential for heavy rain will keep boating
conditions treacherous from late week and into the upcoming
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  55  60  45  66 /  70  20   0  20
MCO  57  63  46  69 /  70  20   0  10
MLB  62  66  53  69 /  70  30  10  20
VRB  64  70  59  70 /  70  40  20  20
LEE  53  61  40  67 /  60  10   0   0
SFB  55  61  45  68 /  70  20   0  10
ORL  56  62  47  68 /  70  20   0  10
FPR  65  70  60  70 /  70  50  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 4 AM Wednesday to 4 PM EST Thursday
     for Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Volusia-Brevard County Line to Sebastian Inlet 0-20 nm-
     Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

     Small Craft Advisory from 10 AM Wednesday to 4 PM EST Thursday
     for Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian
     Inlet to Jupiter Inlet 20-60 nm.

&&

Combs/Volkmer/Watson/Weitlich
Hazardous weather outlook, Dec 17, 9:40 AM EST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
940 AM EST Tue Dec 17 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-180300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
940 AM EST Tue Dec 17 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms are expected to develop during the mid
to late afternoon over interior counties ahead of a cold front.
The storms will move quickly toward the northeast around 35 mph
and will increase in coverage into the evening as the front nears.
Cold temperatures aloft and increasing wind fields should produce
a few strong storms with gusty winds. One or two storms may
produce damaging winds near 60 mph and small hail. An isolated
tornado also cannot be ruled out.

.FLOOD IMPACT...
Locally heavy rains of one to two inches will be possible with
storms late this afternoon through this evening. This may cause
temporary flooding of some roads especially where previous heavy
rains fell last week.

.RIP CURRENT IMPACT...
Easterly swell will continue to impact the surf zone and produce a
Moderate Risk of rip currents at the beaches of east central
Florida. Always swim within sight of a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered showers and lightning storms will develop during the mid
to late afternoon and move quickly toward the northeast around 30
mph across inland lakes and eventually across the intracoastal
and nearshore Atlantic waters into this evening. A few strong
storms will produce wind gusts greater than 35 knots along with
dangerous lightning strikes.

.WIND AND SEA IMPACT...
Small craft should exercise caution for south to southeast winds
15 to 20 knots over the open Atlantic. Seas up to 6 feet well
offshore. North winds behind a cold front will increase 20 to 25
knots late tonight over the Atlantic coastal waters of Volusia
county.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Boating and surf zone conditions will deteriorate rapidly on
Wednesday, including on the intracoastal waters as North winds 20
to 25 knots overspread the waters. Seas will build 7 to 8 feet
nearshore and 9 to 11 feet in the Gulf Stream Wednesday and
Wednesday night with only slow improvement through late week.

Low pressure is forecast to develop in the Gulf of Mexico this
weekend and move across the Florida peninsula. This will bring a
threat for additional heavy rains as well as a potential for
severe weather. It is too early to know timing and impact details
but residents and visitors of east central Florida should stay
tuned to later forecasts for this weekend.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Combs/Kelly

In the hours before

Special weather statement, Dec 17, 2:49 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Melbourne FL
249 PM EST Tue Dec 17 2019

FLZ044>046-144-172030-
Northern Lake County FL-Orange FL-Seminole FL-
Southern Lake County FL-
249 PM EST Tue Dec 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEMINOLE...CENTRAL
LAKE AND NORTHWESTERN ORANGE COUNTIES UNTIL 330 PM EST...

At 248 PM EST, Doppler radar was tracking a strong thunderstorm over
Ferndale, moving northeast at 35 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Lake Apopka, Apopka, Altamonte Springs, Ocoee and Winter Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2848 8173 2865 8184 2897 8150 2874 8125
TIME...MOT...LOC 1948Z 229DEG 31KT 2858 8170

15
Special weather statement, Dec 17, 3:31 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Melbourne FL
331 PM EST Tue Dec 17 2019

FLZ041-045-046-172130-
Orange FL-Seminole FL-Inland Volusia FL-
331 PM EST Tue Dec 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...NORTHWESTERN ORANGE
AND SOUTH CENTRAL VOLUSIA COUNTIES UNTIL 430 PM EST...

At 329 PM EST, Doppler radar was tracking a strong thunderstorm near
Apopka, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Apopka, Orlando, Sanford, Altamonte Springs and Deltona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2858 8165 2864 8166 2879 8148 2878 8142
      2883 8142 2887 8137 2909 8109 2881 8098
      2854 8148 2843 8166
TIME...MOT...LOC 2029Z 237DEG 21KT 2866 8148

15
Local storm report, Dec 17, 3:40 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
340 PM EST TUE DEC 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             3 SSE APOPKA            28.64N 81.49W
12/17/2019  E0.70 INCH       Orange             FL   PUBLIC

            HALF INCH HAIL REPORTED FROM PUBLIC NEAR APOPKA.

&&

DKW

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 4:14 AM ESTSmall Craft AdvisoryMLB7 days
Dec 17, 2:49 PM ESTSpecial Weather StatementMLBLake41 min
Dec 17, 2:56 PM ESTSevere Thunderstorm WarningMLBLake, Orange, Seminole34 min
Dec 17, 3:31 PM ESTSpecial Weather StatementMLBSeminole59 min
Dec 17, 3:52 PM ESTSpecial Weather StatementMLBVolusia53 min
Dec 17, 3:57 PM ESTSpecial Marine WarningMLB3 hr
Dec 17, 4:38 PM ESTSpecial Weather StatementMLBSeminole52 min
Dec 17, 6:11 PM ESTSpecial Weather StatementMLBLake49 min
Dec 17, 6:36 PM ESTSpecial Weather StatementMLBLake54 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.